Unwanted Effects of Immunosuppressants and What Kidney Transplant Patients Can Do About It

immunosuppressant questioning.jpg

Immunosuppressant drugs can cause side effects in some Kidney Transplant patients. The  side effects from immunosuppressants include  trembling, nausea, headaches, weakened bones, cancer, puffy face, high blood pressure, acne, tremors, swelling and tingling of the hands and feet, hair loss, mood swings, increased appetite and weight gain. You should inform your doctor if you observe any of these side effects. You are also more likely to develop infections while receiving immunosuppressant treatment, and any infections may be worse than they normally would be, so you should also report any signs of infection to your doctor.

Recommended Reading: Prices of Immunosuppressants have Substantially Decreased, Why are They Still So Expensive?

There are steps you can take to lessen the negative impacts of your anti-rejection medication. In the case of weakening bones, after your recovery from surgery you should partake in weight bearing activities. These activities require your bones and muscles to work against gravity and absorb forces from the ground. This can be walking, jogging, stair climbing or dancing. Resistive training, which  include weight training with free weights, machines, or resistive bands, can also improve your muscle strength, bone health, overall strength, balance and reaction time; putting you less at risk for falls.

Recommended Reading: Exercises Tailored for Chronic Kidney Disease on Dialysis

People on immunosuppressant medications should avoid contact with those who have infections, and they should avoid vaccinations unless directed by their Nephrologist. Also avoid contact with anyone who has taken the oral polio vaccine because there is a possibility that the polio virus could be transmitted to them. Suppressant drugs can cause dental problems, including tender, swollen and bleeding gums. In these cases consult your dentist but do not forget to bring it to the attention of your Nephrologist as it could be due to an underlying issue.

Recommended Reading: How Should the Kidney Patient Pick A Nephrologist?

The risk of cancer increases in people on immunosuppressants because of light sensitivity and severe reactions upon exposure to sunlight, especially in patients who use additional medications that suppress their immune system including corticosteroids, chlorambucil, cyclophosphamide, and mercaptopurine. Normally, the immune system protects us from cancer and infection by removing mutated and infected cells. Ultimately, when the immune system is suppressed, the risk for cancer and infection increases.

Recommended Reading: Why is a Significant Portion of the Dialysis Patient Community Refusing Kidney Transplantation?

Yes, it's a long list of risks associated with the use of immunosuppressant medication. But don't worry too much! Not everyone will get side effects such as these. One transplant recipient's response can be very different from another's and doctors can adjust your treatment based upon your unique circumstances. Other drugs may cause problems when used with immunosuppresants, including herbal remedies. Be sure to check with your doctor or pharmacist before taking any other medication along with the immunosuppressant. Also, don't forget to use sun-block in sunny weather and  KidneyBuzz.com recommends that you see your doctor to get regular skin checks because of increased susceptibility  to developing  skin cancer.  

Recommended Reading: Some Dialysis Patients Say they are Uncomfortable raising concerns with their healthcare team

Make sure to tell your health care provider about any side effects because s/he may have other ways of treating these problems. Don't suffer needlessly, you may need more drugs to cope with the side effects of immunosuppressants. For instance you may take antibiotics and anti-fungal medications to treat infections that result from your suppressed immune system,and anti-ulcer medication can be prescribed to treat gastrointestinal side effects, or diuretics can be used to correct high blood pressure. Relax, many people only need extra medications during the early part of their treatment, but when  your doctor lowers your dose of immunosuppressants, the side effects may be less pronounced or go away entirely.

Like Us on Facebook for more Daily News and Information about life with CKD:


Most Popular Stories:  

Some Kidney Transplant Drugs are Just Too High
Quick and Insightful: Interview with Kidney Transplant Recipient
How I Found My Living Kidney Donor….And so Can You


"Immunosuppressant Drugs." Suite101.com.  

"Side Effects of Immunosuppressant Medications as They Affect Physical Fitness." National Kidney Foundation.  

"Managing Physical Side Effects of Immunosuppression: Managing Physical Symptoms of Medication Side Effects." Medscape Education